Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 12, NWS Wichita, KS

September 25, 1996Harper County, Kansas

NWS Wichita, KS issued this tornado warning at Sep 25, 1996, 8:52 PM CDT for Harper County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 1996, 8:52 PM CDT (01:52 UTC)
Expired
Sep 25, 1996, 9:45 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 260155
TORICT
KSC077-260245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT WED SEP 25 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHERN HARPER COUNTY
 
AT 850 PM CDT...RADAR INDICATED A DEVELOPING TORNADO 5 MILES SOUTHWEST
OF ANTHONY JUST NORTHWEST OF SPRING OR 18 MILES SOUTHEAST OF MEDICINE
LODGE. PEOPLE IN THE TOWN OF SPRING AND WALDRON SHOULD MOVE TO A TORNADO
SHELTER AT ONCE.
 
MOVEMENT WAS SOUTHEAST AT 20 MILES AN HOUR.
 
 
THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TOBRNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.
 
 
NOONAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:41 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 25, 3:41 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT WED SEP 25 1996

BAD HANDLING OF SURFACE LOW BY ETA OVERNIGHT BUT NGM SEEMS TO BE
WORSE SO PREFER ETA BUT WILL MODIFY.  18Z ANALYSIS SHOWS SURFACE LOW
OVER OKLAHOMA PANHANDLE WITH A BOUNDARY EXTENDING NORTHEAST INTO
SOUTHEAST NEBRASKA.  THE LOW IS EXPECTED TO CONTINUE SOUTHEAST
DRAGGING THE SURFACE BOUNDARY SOUTH OF STATE OVERNIGHT.  PCGRIDDS
SHOWS UPPER LEVEL VORT MAX TO MOVE THROUGH OVERNIGHT AS WELL AS
STRONG UPPER LEVEL DIVERGENCE/LOW LEVEL CONVERGENCE CUPLET.  LOW
LEVEL MOISTURE ALSO CONTINUES TO FLOW NORTHWARD AHEAD OF THE SYSTEM.
THEREFORE PRECIP VERY GOOD BET FOR OVERNIGHT ACROSS THE STATE. TEMPS
WON/T DROP MUCH AT ALL WITH LOW CLOUDS AND HIGH MOISTURE.

EXPECT A BREAK IN THE PRECIP TOMORROW DURING THE DAY BEFORE NEXT
SYSTEM COMES THROUGH THURSDAY NIGHT.

RSL 057/063 95  SLN 059/065 95
ICT 061/065 95  HUT 060/065 85
CNU 063/067 85

RUNYAN

In the hours before

Special weather statement, Sep 25, 6:36 PM CDT, 2 hours 16 minutes before
KSZ032-033-047-048-050-067-260030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT WED SEP 25 1996

...TORNADO WATCH #1058 CANCELLED FOR ALL OF CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL KANSAS...

TORNADO WATCH #1058 HAS BEEN CANCELLED FOR CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL KANSAS. THE COUNTIES WHICH ARE NO LONGER
UNDER THE WATCH ARE: BARTON...ELLSWORTH...LINCOLN...
RENO...RICE...AND RUSSELL COUNTIES.

RENO

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.